Abstract and Applied Analysis

Abstract and Applied Analysis / 2014 / Article

Research Article | Open Access

Volume 2014 |Article ID 902616 | 9 pages | https://doi.org/10.1155/2014/902616

Oscillations in Difference Equations with Deviating Arguments and Variable Coefficients

Academic Editor: Patricia J. Y. Wong
Received19 May 2014
Accepted21 Jul 2014
Published18 Aug 2014

Abstract

New sufficient conditions for the oscillation of all solutions of difference equations with several deviating arguments and variable coefficients are presented. Examples illustrating the results are also given.

1. Introduction

In this paper we study the oscillation of all solutions of difference equation with several variable retarded arguments of the form and the (dual) difference equation with several variable advanced arguments of the form where , , , are sequences of positive real numbers and , , are sequences of integers such that and , , are sequences of integers such that Here, denotes the forward difference operator and denotes the backward difference operator .

Strong interest in is motivated by the fact that it represents a discrete analogue of the differential equation (see [13] and the references cited therein) where, for every , is a continuous real-valued function in the interval and is a continuous real-valued function on such that while represents a discrete analogue of the advanced differential equation (see [1, 2] and the references cited therein) where, for every , is a continuous real-valued function in the interval and is a continuous real-valued function on such that

By a solution of , we mean a sequence of real numbers which satisfies for all . Here It is clear that, for each choice of real numbers ,  ,  ,  , there exists a unique solution of which satisfies the initial conditions ,  ,   ,  .

By a solution of , we mean a sequence of real numbers which satisfies for all .

A solution (or ) of (or ) is called oscillatory, if the terms of the sequence are neither eventually positive nor eventually negative. Otherwise, the solution is said to be nonoscillatory.

In the last few decades, the oscillatory behavior of the solutions of difference and differential equations with several deviating arguments and variable coefficients has been studied. See, for example, [114] and the references cited therein.

In 2006, Berezansky and Braverman [5] proved that if where , for all , then all solutions of oscillate.

Recently, Chatzarakis et al. [79] established the following theorems.

Theorem 1 (see [9]). Assume that the sequences   ,  , are increasing, (1) (2) holds, and where , for all , , for all , or then all solutions of   [] oscillate.

Theorem 2 (see [7, 8]). Assume that the sequences   ,  , are increasing and (1) (2) holds. Set If , and or then all solutions of   [] oscillate.

The authors study further and and derive new sufficient oscillation conditions. These conditions are the improved and generalized discrete analogues of the oscillation conditions for the corresponding differential equations, which were studied in 1982 by Ladas and Stavroulakis [2]. Examples illustrating the results are also given.

2. Oscillation Criteria

2.1. Retarded Difference Equations

We present new sufficient conditions for the oscillation of all solutions of .

Theorem 3. Assume that , , are increasing sequences of integers such that (1) holds and , , are sequences of positive real numbers and define , , by (11). If , , and then all solutions of oscillate.

Proof. Assume, for the sake of contradiction, that is a nonoscillatory solution of . Then it is either eventually positive or eventually negative. As is also a solution of , we may restrict ourselves only to the case where for all large . Let be an integer such that for all . Then, there exists such that In view of this, becomes which means that the sequence is eventually decreasing.
Next choose a natural number such that Set It is obvious that Now we will show that for . Indeed, assume that for some , . For this , by , we have
At this point, we will establish the following claim.
Claim 1 (cf. [8]). For each , there exists an integer for each such that , and where is an arbitrary real number with .
To prove this claim, let us consider an arbitrary real number with . Then by (11) we can choose an integer such that Assume, first, that and choose . Then . Moreover, we have and, by (23), So, (21) and (22) are fulfilled. Next, we suppose that . It is not difficult to see that (23) guarantees that . In particular, it holds Thus, as , there always exists an integer so that and (21) holds. We assert that . Otherwise, . We also have . Hence, in view of (27), we get On the other hand, (23) gives We have arrived at a contradiction, which shows our assertion that . Furthermore, by using (23) (for the integer ) as well as (27), we obtain and consequently (22) holds true. Our claim has been proved.
Now, summing up (20) from to , we find or Summing up (20) from to , we find or Combining (32) and (34), we obtain or which means that is bounded. This contradicts our assumption that . Therefore for every .
Dividing both sides of by , for , we obtain or Summing up (38) from to for , we find But or Combining (39) and (41), we obtain or Taking limit inferiors on both sides of the above inequalities (43), we obtain and by adding we find Set Clearly Since for the function has a maximum at the critical point since the quadratic form Since , the maximum of at the critical point should be nonnegative. Thus, that is, Hence or which contradicts (14).
The proof of the theorem is complete.

Theorem 4. Assume that , , are increasing sequences of integers such that (1) holds and , , are sequences of positive real numbers and define , , by (11). If , , and then all solutions of oscillate.

Proof. Assume, for the sake of contradiction, that is a nonoscillatory solution of . Then it is either eventually positive or eventually negative. As is also a solution of , we may restrict ourselves only to the case where for all large . Let be an integer such that for all . Then, there exists such that In view of this, becomes which means that the sequence is eventually decreasing.
Taking into account the fact that for (see proof of Theorem 3), by using (44) and the fact that we obtain Adding these inequalities we have or which contradicts (56).
The proof of the theorem is complete.

2.2. Advanced Difference Equations

Similar oscillation theorems for the (dual) advanced difference equation can be derived easily. The proofs of these theorems are omitted, since they follow a similar procedure as in Section 2.1.

Theorem 5. Assume that , , are increasing sequences of integers such that (2) holds and , , are sequences of positive real numbers and define , , by (11). If , , and then all solutions of oscillate.

Theorem 6. Assume that , , are increasing sequences of integers such that (2) holds and , , are sequences of positive real numbers and define , , by (11). If , , and then all solutions of oscillate.

2.3. Special Cases

In the case where , , are positive real constants and are constant retarded arguments of the form , [ are constant advanced arguments of the form ], , , equation [] takes the form For this equation, as a consequence of Theorems 3 [5] and 4 [6], we have the following corollary.

Corollary 7. Assume that or Then all solutions of oscillate.

Remark 8. A research question that arises is whether Theorems 36 are valid, even in the case where the coefficients oscillate (see [15, 16]). Then our results would be comparable to those in [15, 16]. This is a question that we currently study and expect to have some results soon.

3. Examples

The following two examples illustrate that the conditions for oscillations (65) and (66) are independent. They are chosen in such a way that only one of them is satisfied.

Example 1. Consider the retarded difference equation Here , , , , and It is easy to see that That is, condition (65) of Corollary 7 is satisfied and therefore all solutions of equation (67) oscillate.
However, That is, condition (66) of Corollary 7 is not satisfied.
Observe that Thus Also, and therefore none of the conditions (9), (12), (13), (8), and (10) are satisfied.

Example 2. Consider the advanced difference equation Here , , , and It is easy to see that That is, condition (66) of Corollary 7 is satisfied and therefore all solutions of (74) oscillate.
However, That is, condition (65) of Corollary 7 is not satisfied.
Observe that Thus Also, and therefore none of the conditions (9), (12), and (13) are satisfied.
At this point, we give an example with general retarded arguments illustrating the main result of Theorem 3. Similarly, one can construct examples to illustrate Theorems 46.

Example 3. Consider the delay difference equation with .
Here and denote the integer parts of and . Observe that the sequences and are increasing, , , and Observe that, for a positive decreasing function , the following inequality holds: Based on the above inequality, we will show that for any , , and any real number . Indeed, It is easy to see that From the above, it follows that Therefore Hence That is, condition (14) of Theorem 3 is satisfied and therefore all solutions of (81) oscillate.
Observe, however, that Thus Also, and therefore none of the conditions (8), (9), (12), and (13) are satisfied.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgment

The second author was supported by the Serbian Ministry of Science, Technology and Development for Scientific Research Grant no. III44006.

References

  1. N. Fukagai and T. Kusano, “Oscillation theory of first order functional-differential equations with deviating arguments,” Annali di Matematica Pura ed Applicata. Serie Quarta, vol. 136, pp. 95–117, 1984. View at: Publisher Site | Google Scholar | MathSciNet
  2. G. Ladas and I. P. Stavroulakis, “Oscillations caused by several retarded and advanced arguments,” Journal of Differential Equations, vol. 44, no. 1, pp. 134–152, 1982. View at: Publisher Site | Google Scholar | MathSciNet
  3. B. Li, “Oscillation of first order delay differential equations,” Proceedings of the American Mathematical Society, vol. 124, no. 12, pp. 3729–3737, 1996. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. O. Arino, I. Györi, and A. Jawhari, “Oscillation criteria in delay equations,” Journal of Differential Equations, vol. 53, no. 1, pp. 115–123, 1984. View at: Publisher Site | Google Scholar | MathSciNet
  5. L. Berezansky and E. Braverman, “On existence of positive solutions for linear difference equations with several delays,” Advances in Dynamical Systems and Applications, vol. 1, no. 1, pp. 29–47, 2006. View at: Google Scholar | MathSciNet
  6. L. Berezansky and E. Braverman, “Positive solutions for a scalar differential equation with several delays,” Applied Mathematics Letters, vol. 21, no. 6, pp. 636–640, 2008. View at: Publisher Site | Google Scholar | MathSciNet
  7. G. E. Chatzarakis, T. Kusano, and I. P. Stavroulakis, “Oscillation conditions for difference equations with several variable,” to appear in Mathematica Bohemica. View at: Google Scholar
  8. G. E. Chatzarakis, J. Manojlovic, S. Pinelas, and I. P. Stavroulakis, “Oscillation criteria of difference equations with several deviating arguments,” to appear in Yokohama Mathematical Journal. View at: Google Scholar
  9. G. E. Chatzarakis, S. Pinelas, and I. P. Stavroulakis, “Oscillations of difference equations with several deviated arguments,” to appear in Aequationes Mathematicae. View at: Publisher Site | Google Scholar
  10. M. K. Grammatikopoulos, R. Koplatadze, and I. P. Stavroulakis, “On the oscillation of solutions of first order differential equations with retarded arguments,” Georgian Mathematical Journal, vol. 10, no. 1, pp. 63–76, 2003. View at: Google Scholar | MathSciNet
  11. B. R. Hunt and J. A. Yorke, “When all solutions of x'=j=1nqjtxt-Tjt oscillate,” Journal of Differential Equations, vol. 53, no. 2, pp. 139–145, 1984. View at: Publisher Site | Google Scholar | MathSciNet
  12. J. Jaroš and I. P. Stavroulakis, “Necessary and sufficient conditions for oscillations of difference equations with several delays,” Utilitas Mathematica, vol. 45, pp. 187–195, 1994. View at: Google Scholar | MathSciNet
  13. X. N. Luo, Y. Zhou, and C. F. Li, “Oscillation of a nonlinear difference equation with several delays,” Mathematica Bohemica, vol. 128, no. 3, pp. 309–317, 2003. View at: Google Scholar | MathSciNet
  14. X. H. Tang and R. Y. Zhang, “New oscillation criteria for delay difference equations,” Computers & Mathematics with Applications, vol. 42, no. 10-11, pp. 1319–1330, 2001. View at: Publisher Site | Google Scholar | MathSciNet
  15. L. Berezansky, G. E. Chatzarakis, A. Domoshnitsky, and I. P. Stavroulakis, “Oscillations of difference equations with several oscillating coefficients,” Abstract and Applied Analysis, vol. 2014, Article ID 392097, 9 pages, 2014. View at: Publisher Site | Google Scholar | MathSciNet
  16. M. Bohner, G. E. Chatzarakis, and I. P. Stavroulakis, “Qualitative behavior of solutions of difference equations with several oscillating coefficients,” Arabian Journal of Mathematics, vol. 3, no. 1, pp. 1–13, 2014. View at: Publisher Site | Google Scholar | MathSciNet

Copyright © 2014 G. E. Chatzarakis et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

587 Views | 372 Downloads | 1 Citation
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19.